Nevada, 2014

Heat in Nevada, July 9, 2014

July 9, 2014 · NWS VEF · 1 event in 1 county or zone

One woman died in Las Vegas of heat related causes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

One woman died in Las Vegas of heat related causes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 9, 9:07 AM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 9:07 AM PST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT WED JUL 9 2014

.SYNOPSIS...MUCH OF THE AREA WILL STILL HAVE PLENTY OF MONSOON
MOISTURE AND THUNDERSTORM CHANCES TODAY INTO TONIGHT. A FEW STORMS
COULD PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
DRYING WILL TAKE PLACE FROM WEST TO EAST DURING THE END OF THE WEEK
WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY BY FRIDAY AND
SATURDAY.
&&

.UPDATE...A FEW LIGHT SHOWERS AROUND THIS MORNING...STRETCHING FROM
AROUND LAS VEGAS SOUTHWARD TO ESSEX. SOME LINGERING DEBRIS CLOUDS
FROM CONVECTION OVERNIGHT HAVE ALLOWED SOME AREAS TO REMAIN MOSTLY
CLOUDY. SOME OF THIS IS DISSIPATING. UPPER AIR SOUNDINGS AND
MESOSCALE ANALYSIS INDICATE ABOUT THE SAME MOISTURE FOR MUCH OF OUR
AREA AS YESTERDAY...BUT A LITTLE HIGHER ALONG THE CA/AZ BORDER WHERE
THE OVERNIGHT MCS COMPLEX DISSIPATED. WOULD EXPECT THE HEAVIEST
RAINFALL POTENTIAL TO BE ACROSS THAT AREA AND STRETCHING
NORTH-NORTHEAST INTO MOHAVE COUNTY...BUT COULD BE A LITTLE LATER
START TODAY.
&&

.AVIATION...FOR MCCARRAN...LIGHT SHOWERS EAST OF THE AIRFIELD MAY
PROVIDE A LIGHT EASTERLY COMPONENT BEFORE BECOME SOUTH/SOUTHWEST
10-15 KTS AFTER ABOUT 20Z. THE EXCEPTION WILL BE GUSTY AND ERRATIC
WINDS DUE TO THUNDERSTORMS AND OUTFLOW. BKN-OVC CLOUDS ABOVE 15 KFT
THIS MORNING SHOULD SCATTER OUT BY MID MORNING. THUNDERSTORMS WILL
DEVELOP AROUND THE AREA AGAIN THIS AFTERNOON...ESPECIALLY OVER THE
MOUNTAINS AND EAST IN ARIZONA BUT A THUNDERSTORM CANNOT BE TOTALLY
RULED OUT AT THE TERMINAL THIS AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AND
IN EASTERN SAN BERNARDINO AND NORTHERN INYO COUNTIES IN CALIFORNIA.
MAYBE GENERALLY OVER THE MOJAVE DESERT THE REST OF TONIGHT. STORMS
WILL LEAD TO GUSTY ERRATIC AND GUSTY WINDS. OTHERWISE WINDS WILL
GENERALLY BE SOUTH/SOUTHWEST 10-15 KTS.
&&

.PREVIOUS DISCUSSION.../ISSUED 312 AM PDT WED JUL 9 2014/

.SHORT TERM...SHOWERS AND THUNDERSTORMS HAVE BEEN PERSISTING
OVERNIGHT ACROSS EASTERN SAN BERNARDINO COUNTY AND SOUTHWEST MOHAVE
COUNTY BUT THAT ACTIVITY WAS WANING AS OF THIS WRITING. EXTENSIVE
CLOUD COVER WAS SEEN ON SATELLITE LOOPS ACROSS MUCH OF THE AREA LEFT
OVER FROM DECAYING CONVECTION....ESPECIALLY ACROSS MOHAVE AND
SOUTHERN CLARK AND FAR EASTERN SAN BERNARDINO COUNTIES. THAT AREA IS
WHERE THE MODELS ARE INDICATING THE BEST INSTABILITY AND HIGHEST
CAPE TODAY AND FLASH FLOODING IS A CONCERN. HOWEVER...THE EXTENSIVE
CLOUD COVER MAY LIMIT CONVECTION AT LEAST FOR A GOOD PORTION OF THE
DAY SO CONFIDENCE IS NOT HIGH ENOUGH TO GO WITH A FLASH FLOOD WATCH.
MOISTURE AND INSTABILITY WILL LINGER TODAY INTO TONIGHT ACROSS
MAINLY THE EASTERN AND NORTHERN PART OF THE FORECAST AREA WITH DRIER
AND MORE STABLE AIR OVER WESTERN SAN BERNARDINO AND SOUTHERN INYO
COUNTIES WHERE THUNDERSTORMS WERE LEFT OUT OF THE FORECAST FOR
TODAY. THIS RELATIVELY DRY AND STABLE AIR WILL GRADUALLY PUSH EAST
AND NORTH THURSDAY AND FRIDAY AND BY FRIDAY IT LOOKS LIKE
THUNDERSTORM CHANCES MAY BE NIL...EVEN IN MOHAVE COUNTY...AS A
SOUTHWEST FLOW DEVELOPS. THE MODELS OFTEN PUSH THE MONSOON MOISTURE
OUT TOO FAST SO I LEFT A CHANCE OF THUNDERSTORMS IN MOHAVE COUNTY
FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...A WEAK WAVE MOVING NORTHEAST
OVER THE EASTERN PACIFIC INTO NORCAL/OREGON WILL AID IN BRINGING
INCREASED DRY SOUTHWEST FLOW FRIDAY AND SATURDAY WHICH SHOULD BRING
SOME REPRIEVE FROM THE ONGOING WIDESPREAD DAILY MONSOON ACTIVITY.
BOTH THE GFS AND ECMWF SCOUR MOST...IF NOT ALL...MONSOON-LEVEL
MOISTURE OUT OF THE AREA BY SATURDAY. HOWEVER EXPERIENCE SAYS THAT
MODELS ARE OFTEN TOO AGGRESSIVE WITH THAT SORT OF IDEA. AS A RESULT
I HAVE LEFT AT LEAST SLIGHT CHANCE POPS OVER MOHAVE COUNTY BOTH
SATURDAY AND SUNDAY.

HIGH PRESSURE BEGINS TO DRIFT BACK TOWARD THE AREA SUNDAY...OPENING
THE DOOR FOR MONSOON MOISTURE TO PUSH BACK INTO THE AREA. THE LATEST
GUIDANCE HAS MOISTURE SEEPING BACK INTO THE AREA BY LATE SUNDAY. A
MORE IMPRESSIVE PUSH MAY BE ON TAP FOR MONDAY AND TUESDAY...
COINCIDING WITH A FAIRLY WELL DEFINED [FOR THIS TYPE OF LEAD TIME]
INVERTED TROUGH/VORT MAX PUSHING UP THE GULF OF CALIFORNIA. WHILE
CONFIDENCE IN THE EXISTENCE OF THIS FEATURE IS ABOVE AVERAGE...THERE
ARE DEFINITELY SOME INTER-MODEL DIFFERENCES IN ITS TIMING AND
PLACEMENT WHICH PLAYS A KEY ROLE IN DETERMINING THE IMPACTS FOR OUR
AREA. FOR THE MOMENT HAVE INDICATED A MARKED INCREASE IN PRECIP
CHANCES FOR MONDAY...PRIMARILY SOUTHEAST OF THE INTERSTATE 15
CORRIDOR. HAVE LEFT IN SOME POPS MONDAY NIGHT...BUT IF THE
DISTURBANCE IS SITUATED OVER THE AREA WE WILL NEED TO INCREASE POPS
MORE. FOR TUESDAY AND BEYOND I HAVE SPREAD POPS FURTHER NORTH AND
WEST ACROSS THE AREA...BUT CONFIDENCE REALLY BEGINS TO FALL OFF WITH
THE UNCERTAINTY OF THE FORCING AT THIS POINT. IN ANY CASE...AFTER A
COUPLE RELATIVELY QUIET DAYS OVER THE WEEKEND MONSOON 2014 LOOKS AS
IF IT WILL RETURN TO FORM BY EARLY NEXT WEEK.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE: MJP
SHORT TERM: HARRISON
LONG TERM: WOLCOTT
AVIATION: MJP

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 9, 2:21 AM PST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 AM PDT WED JUL 9 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
321 AM PDT WED JUL 9 2014 /321 AM MST WED JUL 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL PERSIST OVER MOST OF
THE AREA TODAY INTO TONIGHT. THE EXCEPTION WILL BE WESTERN SAN
BERNARDINO AND SOUTHERN INYO COUNTIES IN CALIFORNIA WHERE DRIER AND
MORE STABLE AIR IS EXPECTED. LOCALIZED FLASH FLOODING AND STRONG
WIND GUSTS WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL PUSH NORTHEAST WITH THUNDERSTORM CHANCE LIMITED TO
MOHAVE COUNTY BY FRIDAY AND SATURDAY. AT THIS TIME IT LOOKS LIKE
MONSOON MOISTURE WILL PUSH BACK ACROSS THE REGION FROM THE SOUTHEAST
SUNDAY THROUGH TUESDAY LEADING TO INCREASING THUNDERSTORM CHANCES
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 9, 1:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One woman died in Las Vegas of heat related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2014-07-0991FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536278.